Nebraska, 2026

Drought in Nebraska, March 24 to 31, 2026

March 24 to 31, 2026 · NWS GID · 1 event in 1 county or zone

S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a six-month respite (since early-September 2025) with no worse than Moderate Drought (D1) assigned to any portion of this 24-county South Central Nebraska area by the U.S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3). This marked the first D3 within the area in 10 months (since May 2025) and marked the highest areal coverage of D3 in at least 2.5 years (since Sept. 2023). These rapid degradations not only stemmed from an incredibly dry March, but also from the inevitable consequence of cumulative dryness that had been building for six months...as October 2025-March 2026 ranked among the Top-4 driest October-March periods on record across most of the area (see below for more detailed precipitation info). Breaking down the significant changes in county-level USDM drought categories during March, the month opened with the vast majority of the 24-county domain assigned either D1 (mainly counties along/north of Interstate 80) or Abnormally Dry/D0 (most places south of I-80). Only a small sliver of the area (around 2 percent of it) was void of all drought categories whatsoever...mainly southeast Thayer County. As March unfolded, degradation came swiftly, with portions of several counties designated D2 on the very first USDM issuance of the month, and a steadily expanding introduction of D3 arriving just a few weeks later. As a result, the end-of-March categorical breakdown stood as follows (in order of drought severity): 1) roughly 52% of South Central Nebraska featured D3 (most prevalent within counties along/north of I-80)...2) approximately 32% of real estate contained D1...3) around 15% of the area was in D1 (almost entirely within southern-most counties along the Kansas border)...4) the remaining sliver of the area (far southern Thayer/Nuckolls counties) was allotted D0.

Turning to the dire precipitation details, and starting with the longer-term dryness (including a pronounced lack of snow) that defined Oct. 2025-March 2026, this six-month stretch registered among the Top-4 driest on record across South Central Nebraska. More specifically, based on a mix of observations from over 100 NWS and NeRAIN/CoCoRaHS observers along with some radar estimation, the majority of the 30-county area (roughly 80% of it) measured merely between 1.65-4.45...only 25-67% of normal. The highest concentration of amounts 2-or-less focused within primarily far northern and western counties, particularly: Dawson, Gosper, Furnas, Valley, Greeley, Buffalo. Citing six-month totals from just a few longtime NWS Cooperative Observer sites, the Canaday Power Plant (near Lexington) incredibly registered just 0.87 (17% of normal...driest on record), Arcadia 2W reported only 1.29 (21% of normal...driest on record) and Elwood 8S tallied just 1.36 (25% of normal...driest on record). At the Tri Cities airports, October-March ranked between the 2nd-4th driest on record, with totals ranging from 1.69 (Kearney) to 2.68 (Hastings). The only part of the area where precipitation amounts were even remotely close to normal (but still below it)...with at least 5...focused within portions of Thayer and Nuckolls counties. Drilling down to March itself, while October-February were dry enough, March truly brought things to a whole other level. In fact, the majority of South Central Nebraska measured somewhere between a paltry trace and 0.27 (essentially zero to 20% of normal). In fact, around 96% of the 24-county area observed LESS THAN ONE-FOURTH NORMAL March precipitation. Among the very driest of the dry, the following NWS stations were just a few of several that received a paltry trace for the month: Cambridge, Elwood 8S, Beaver City and Orleans 2W. In the Tri Cities, the airports registered just 0.12-0.14. Even the wettest parts of the domain were still significantly below normal, including totals of 0.63 at Hebron, 0.36 in St. Paul, and 0.35 at Belgrade. Needless to say, the significant dryness that spanned the end of 2025 into the start of 2026 set the stage for not only a rough start to the 2026 agricultural growing season in South Central Nebraska (meager soil moisture profiles) but also sparked an above-average early-spring wildfire threat. In addition to several smaller fires across the 24-county area, portions of southwestern Dawson County were ravaged by the massive Cottonwood Fire that ignited on March 12th in far southeastern Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 23, 11:53 PM CST, 7 minutes earlier. Its key messages:

  • After highs in the 50s on Monday, well above normal temperatures work their way back onto the Plains...peaking on Wednesday. Highs on Wednesday are forecast to reach into the 80s-low 90s, threatening record high temps at both Grand Island and Hastings.
  • An upper level disturbance will be pushing a strong cold front through the area during the day on Thursday...making for a tricky temperature forecast. This front will also be ushering in stronger north winds, with gusts exceeding 30 MPH possible.
  • Spotty areas of at least near-critical fire weather conditions continue through mid-week, mainly focused over the western half of the forecast area.
Area forecast discussion, Mar 23, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1253 AM CDT Tue Mar 24 2026

.KEY MESSAGES...

- After highs in the 50s on Monday, well above normal
  temperatures work their way back onto the Plains...peaking on
  Wednesday. Highs on Wednesday are forecast to reach into the
  80s-low 90s, threatening record high temps at both Grand
  Island and Hastings.

- An upper level disturbance will be pushing a strong cold front
  through the area during the day on Thursday...making for a
  tricky temperature forecast. This front will also be ushering
  in stronger north winds, with gusts exceeding 30 MPH possible.

- Spotty areas of at least near-critical fire weather conditions
  continue through mid-week, mainly focused over the western
  half of the forecast area.

&&

.UPDATE...
Issued at 1241 AM CDT Tue Mar 24 2026

Currently...

The forecast currently sits with overall quiet conditions...with
upper air and satellite data showing the region under solidly
west-northwesterly flow. The upper air pattern for us is being
driven by broad ridging over the western CONUS, extending from
high pressure along the western US/Mex border...to our east,
broad troughing sits along the East Coast. Skies through the
rest of the overnight-early morning hours tonight look to remain
generally partly cloudy. At the surface, the breezy/gusty
conditions from earlier have diminished, with speeds closer to
10 MPH. Winds remain southeasterly, with the forecast area set
up between a large area of high pressure centered over the Great
Lakes/Midwest region and a weak frontal boundary draped through
the High Plains.

Today Through Thursday...

Overall no significant changes were made to the forecast, which
for most of this mid-week period is dry. Models remain in good
agreement showing the upper level ridging currently centered
off to our west amplifying a touch, then shifting to the east as
a broad disturbance moves onto the northern half of the West
Coast tonight into Wednesday. As that energy continues sliding
east across the northern CONUS, this will bring more zonal flow
to the area for Wed night into Thursday.

For today, main story lies with temperatures starting to rebound
from the highs in the 50s on Monday...thanks to that upper
ridging/thermal ridge axis starting to shift east. Expecting sky
cover to remain generally partly cloudy...and winds are
southerly, picking up in speed a touch during the day as the sfc
pressure gradient tightens up a bit across the area. Sustained
speeds look to be around 15 MPH, gusts around 20-25 MPH are not
out of the question. High temperatures are forecast to climb
into the 70s...and at least near-critical fire weather
conditions will be possible across western portions of the
forecast area (along/west of HWY 183). Across this area, the
warmest temps and lowest relative humidity values develop (15-25
percent)...but is also expected to have a relative lull in
winds. Across central/eastern areas, winds are a touch higher,
but so are are forecast relative humidity values. As a result of
lowest RH/higher winds not quite matching up...forecast ends up
with near-critical conditions, but things are not enough for a
formal fire headline.

Wednesday remains the overall hottest day of the week...with the
potential for record-breaking high temperatures. Winds start the
day south-southwesterly, and models remain in good agreement
then showing winds turning to the west-northwest as a sfc trough
axis swings through the area. Not expecting a push of cooler
air, if anything the more westerly, downsloping winds will help
mixing potential/tap into the warmer air aloft. Current forecast
calls for mid 80s in the NE to low 90s in the SW...with 89
forecast for both GRI and HSI, which would break record highs
(see climate section below for more). Expecting widespread
relative humidity values dropping into the teens during the
afternoon hours...but current forecast winds look to remain
light enough to keep fire weather conditions at bay...but we'll
see how models trend, it wouldn't take much of an increase in
winds for there to be bigger issues.

As we get into Thursday...NBM continues to keep some scattered
low-end precipitation chances in the forecast (20-30 percent),
as that upper level swings mainly through portions of the
Plains. Models vary with how far south the system pushes, and
whether the forecast area sees any precipitation or not. At this
point...shouldn't get your hopes up on seeing appreciable
moisture. The main impact from this system swinging through will
be the accompanying surface cold front...which models showing
pushing south through the area during the daytime hours. This
timing makes a difficult temperature forecast...current highs
range from the mid-upper 60s in the far NW to mid 80s in the far
SE, it's that middle portion of the area that has the bigger
bust potential depending on the frontal timing. Strong northerly
winds will also be ushered in with this boundary...gusts over
30 MPH will be possible.

Friday on...

Forecast dries back out for Friday on into the weekend. Friday
brings a brief cooldown behind Thursday's frontal passage, with
highs currently in the low-mid 50s...but look to rebound back
into the 70s by Sunday.

&&

.DISCUSSION...
Issued at 143 PM CDT Mon Mar 23 2026

Southeast winds persist through the afternoon, gradually
diminishing this evening into tonight. There should be enough
breaks in cloud cover to allow temperatures to once again fall
to near freezing by Tuesday morning.

Winds become more southerly on Tuesday as upper-level ridging
builds over the western CONUS. This will allow solidly above-
normal temperatures to return to the area. Widespread highs in
the 70s are expected...which is 10-20 degrees above
climatological normals.

Wednesday trends even warmer as the upper level ridge moves
overhead and we see west-northwesterly surface winds. Based on
the NBM, there is a high chance (90%) that we will reach/exceed
record high temperatures at both Grand Island and Hastings. The
current records are 88 and 85 degrees, respectively.

A cold front moves through Thursday morning, ushering in
stronger north winds. Gusts 35 to 40 MPH are likely in most
areas, and there is a chance (20%) that some areas see gusts in
excess of 50 MPH. The timing of the front will also result in a
wide range (and uncertainty) of high temperatures across the
area. A shortwave may bring some light rain/snow to portions of
the area, mainly during the evening and overnight. That said,
the probably for any snow accumulation is less than 5%...and
many areas will remain completely dry.

Friday will remain on the cooler side, but above-normal
temperatures are favored to return over the weekend and into
early next week. Details remain very uncertain, but there are
early indications that we could transition to a more active
(wetter) pattern to start the month of April.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1109 PM CDT Mon Mar 23 2026

For KGRI/KEAR Airports:

A few clouds breaking in and out of the area should
tonight/Tuesday will not impact any ceiling categories today as
VFR conditions are very likely to retain across the 6z TAF
period (80+% confidence). Ceiling are not expected to fall much
below 10,000ft (mainly up near 20,000ft). Light southerly winds
tonight between 5-10kts will only pick up to between 10-15kts
during the day with afternoon wind gusts as high as 20-25kts
possible. Wind directions should predominately stay out of the
south, and occasionally becoming southeasterly at times. No
precipitation is expected.

&&

.CLIMATE...
Issued at 1241 AM CDT Tue Mar 24 2026

Well above normal temperatures work their way back into the area
for the middle of the week, peaking on Wednesday, March 25th.
Record high temperatures will be threatened at both Grand Island
and Hastings.

For Grand Island:
Forecast high temp for March 25th: 89
Record high temp for March 25th: 88, set in 1910

Fore Hastings:
Forecast high temp for March 25th: 89
Record high temp for March 25th: 85, set in 1956

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...ADP
DISCUSSION...Mangels
AVIATION...Stump
CLIMATE...NWS Hastings
Hazardous weather outlook, Mar 23, 8:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
910 PM CDT Mon Mar 23 2026

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
910 PM CDT Mon Mar 23 2026

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near-critical fire weather conditions are expected for portions
of the area each day Tuesday through Sunday.

North winds may gust over 40 MPH in some areas on Thursday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Stump

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Fillmore

When
March 24, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331284.